Skip to Main Content

++

Ephraim Hatfield IV is a 70-year-old male from Tug Fork, West Virginia, whose chief complaint is “bad blood.” One week ago the patient recounts an attempt on his life where “I left a bunch of blood on the pavement.” At your hospital, he received multiple blood transfusions. Following discharge, the patient noted that “my eyes turned yellow and my urine turned brown.” The patient believes that he received “bad blood”—perhaps even from a McCoy donor.

++
++
++

1. Explain the primary reason to transfuse blood.

++
++

2. Name an alloantigen that, when present in donor blood, can precipitate a transfusion reaction.

++
++

3. Did the patient in the vignette above have an acute or delayed reaction?

++

  • The sole reason to transfuse blood is to increase oxygen-carrying capacity.
  • All blood transfusions are at least a little mismatched.
  • Treat minor transfusion reactions with an antihistamine.
  • Treat major transfusion reactions with α- and β-adrenergic agonists.
  • With a suspected transfusion reaction, send blood specimens from both the patient and the transfused blood specimens to the lab.
  • Acute DIC is most easily recognized as oozing at the IV site.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.